- Belgrade '18
- Vienna '18
- ESCRS Player
- On Demand
- ESCRS iLearn
- ESCRS YO's
First Author: S.Hsu TAIWAN
Back to previous
To report a case of corneal edema and endothelial cell loss caused by oral intake of anti-Parkinson medicine Amantadine (PK-merz).
Kaohsiung Medical University Hospital
A case report. A 72-year-old female complained of blurring vision after taking oral anti-Parkinson medication Amantadine (PK-merz). Bilateral symmetric marked corneal edema were found under slip lamp examination. The visual acuity was down to below 0.1 (od 0.04, os 0.06; autorefractor could not detect the target). Pachymetry and specular endothelial count could not been evaluated due to marked corneal edema. In addition, visual hallucination was found by family. Withdrawal of PK-merz and topical steroid eyedrop were used.
The cornea got clearer after quitting Amantadine (PK-merz) intake. And the corneal edema resolved weeks later. The visual acuity recovered (BCVA: od 0.5; os 0.7). This patient had Gr.2 cataract. But specular endothelial count showed corneal endothelial cell density was only 1149 (od) and 1256 (os) per milimeter square.
Oral anti-Parkinson drug Amantadine (PK-merz) can cause acute corneal edema, which can subside after medicine withdrawal. But corneal endothelial cell loss could be resulted. It should be used carefully in patients with low corneal endothelial count or corneal decompensation. Ophthalmic consultation is suggested before and after Amantadine (PK-merz) use.